Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 72, NWS Grand Rapids, MI

July 13, 2003Mecosta County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 13, 2003, 3:26 PM EDT for Mecosta County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 3:26 PM EDT (19:26 UTC)
Expired
Jul 13, 2003, 4:00 PM EDT
In force
34 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Mecosta County, MI

The radar

The Grand Rapids radar (KGRR), 91 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WUUS53 KGRR 131926
SVRGRR
MIC107-132000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MECOSTA COUNTY IN CENTRAL MICHIGAN

* UNTIL 400 PM EDT

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF RODNEY...OR ABOUT 5 MILES EAST
  OF BIG RAPIDS...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CHIPPEWA LAKE AROUND 330 PM EDT
   MECOSTA AROUND 340 PM EDT
   BARRYTON AROUND 345 PM EDT

HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.


LAT...LON 4377 8549 4357 8550 4358 8511 4379 8510

$$

JL DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:22 AM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 13, 10:22 AM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1020 AM EDT SUN JUL 13 2003

AT 14Z VIS SAT IMAGERY AND SFC OBS INDICATE MOSTLY CLEAR SKIES
ACROSS OUR CWA. SKIES ACROSS OUR LAKESHORE COUNTIES WILL REMAIN
MOSTLY CLEAR THROUGH THE AFTERNOON. FARTHER INLAND THE ETA CU SCHEME
INDICATES A CU FIELD WILL DEVELOP EARLY THIS AFTERNOON. THE LAKE
BREEZE WILL PUSH THE CU FIELD SLOWLY EAST LATE THIS AFTN. WITH COLD
AIR ALOFT AND SFC CONVERGENCE MAXIMIZED OVER OUR EASTERN CWA WE
BELIEVE ISOLATED SHOWERS AND TSTORMS WILL DEVELOP BY MID TO LATE
AFTN. ANY STORMS THAT DO DEVELOP WILL LINGER INTO THE EVENING BEFORE
FALLING APART QUICKLY AFTER SUNSET. THERES EVEN AN OUTSIDE CHANCE
THAT A FEW STORMS COULD PRODUCE SMALL HAIL SINCE FREEZING LEVELS ARE
ALL THE WAY DOWN TO AROUND 9 KFT.

TEMPS AT 14Z WERE GENERALLY IN THE 60S ACROSS OUR CWA AND OUR GOING
MAX TEMP FCST FEATURING HIGHS IN THE LOWER 80S LOOKS GREAT.

WELL ISSUE A QUICK UPDATE MAINLY JUST TO FRESHEN UP WORDING FOR
THIS AFTN.

LAURENS

.GRR...NONE.
Hazardous weather outlook, Jul 13, 6:30 AM EDT, 8 hours 56 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL RESTRICT VISIBILITIES TO LESS THAN A HALF MILE
IN SPOTS BEFORE DISSIPATING BETWEEN 8 AND 9 AM. ISOLATED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING EAST OF
HIGHWAY 131. SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH PEA SIZED
HAIL AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. INDIVIDUAL STORM
MOVEMENT WILL BE TO THE EAST AT AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT AND TUESDAY AS A
COLD FRONT MOVES THROUGH THE AREA. A FEW OF THESE STORMS COULD BE
SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. THE NEXT CHANCE OF
THUNDERSTORMS WILL BE ON FRIDAY AS ANOTHER COLD FRONT MOVES THROUGH
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY BE
NECESSARY LATE MONDAY NIGHT AND TUESDAY.

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:20 PM EDTSevere Thunderstorm WarningGRRClare, Osceola25 min
Jul 13, 3:45 PM EDTSevere Thunderstorm WarningGRRClare30 min
Jul 13, 4:00 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta60 min
Jul 13, 4:34 PM EDTSevere Thunderstorm WarningGRRMontcalm41 min
Jul 13, 5:00 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta30 min
Jul 13, 5:02 PM EDTSevere Thunderstorm WarningGRRMontcalm28 min
Jul 13, 5:29 PM EDTSevere Thunderstorm WarningGRRMontcalm46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.